VIGO COUNTY, Ind. (WTWO/WAWV) — National Fentanyl Awareness Day on Tuesday, May 9th brings attention to this very dangerous, deadly drug.
Fentanyl is a potent synthetic opioid drug approved by the FDA for pain relief and anesthetic use. Fentanyl is 100 times more potent than morphine, and fifty times more potent than heroin.
Shelby Jackson, Public Health Educator at the Vigo County Health Department said, “Fentanyl is odorless, tasteless, colorless, so it’s a little challenging to notice if it’s in a prescription drug or one of the drugs off the streets.”
The Food and Drug Enforcement Administration said as little as two milligrams of fentanyl can be fatal. Six out of ten illegal fentanyl tablets sold on U.S. streets now contain a potentially lethal dose of the drug.
The Vigo County Health Department urges that unless you are getting your pills from a pharmacist, you should assume it’s a fake pill and could contain large amounts of fentanyl.
Jackson encourages the public to educate themselves on the signs of a fentanyl overdose:
- small, pinpoint pupils
- Falling asleep or losing consciousness
- slow, weak, or no breathing
- Limp body
- Cold and/or clammy skin
- Bluish/purple lips and nail
“Whether or not it’s a family member or co-worker, anyone in the community, you could be pumping your gas and experience someone that is overdosing,” Jackson said. “Just be aware of the signs and be ready to call 911,” she added.
It can be hard to tell if someone is experiencing an overdose. You can help save a life by following these steps:
- Immediately Call 911
- Give Narcon (Naloxone) if available
- Try to keep the person awake & breathing
- To prevent choking, lay the person on their side
- Stay with the person until EMS arrives
The Vigo County Health Department said Harm Reduction Kits are available around the county, including Wabash Valley Recovery Center and Next Step. These kits include Narcan as well as strips for testing drugs for fentanyl.